Alert archive / Kansas / Winter Storm Warnings in 2025
Winter Storm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this winter storm warning at Jan 9, 2025, 4:27 PM CST for Barber County, Comanche County, Pratt County, Kansas. It was in force for 11 hr. 28 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 2025, 4:27 PM CST (22:27 UTC)
- Expired
- Jan 10, 2025, 3:14 AM CST
- In force
- 11 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:45 PM CST | SNOW 6 | Kiowa, KS | |
| Jan 9, 4:45 PM CST | SNOW 6 | Kiowa, KS | |
| Jan 9, 5:21 PM CST | SNOW 2 | Sawyer, KS | social media post. |
| Jan 9, 5:21 PM CST | SNOW 2 | Sawyer, KS | SOCIAL MEDIA POST. |
| Jan 9, 5:28 PM CST | SNOW 5 | 1 Ssw Hardtner, KS | |
| Jan 9, 5:28 PM CST | SNOW 5 | 1 Ssw Hardtner, KS | |
| Jan 9, 5:30 PM CST | SNOW 4 | Medicine Lodge, KS | report from social media. |
| Jan 9, 5:30 PM CST | SNOW 4 | Medicine Lodge, KS | REPORT FROM SOCIAL MEDIA. |
| Jan 9, 5:33 PM CST | SNOW 3.5 | 9 W Aetna, KS | social media photo. |
| Jan 9, 5:33 PM CST | SNOW 3.5 | 9 W Aetna, KS | SOCIAL MEDIA PHOTO. |
| Jan 9, 5:53 PM CST | SNOW 6 | 4 W Hardtner, KS | social media post. |
| Jan 9, 5:53 PM CST | SNOW 6 | 4 W Hardtner, KS | SOCIAL MEDIA POST. |
| Jan 9, 6:18 PM CST | SNOW 7 | 5 N Hardtner, KS | social media post. |
| Jan 9, 6:18 PM CST | SNOW 7 | 5 N Hardtner, KS | SOCIAL MEDIA POST. |
| Jan 9, 6:41 PM CST | SNOW 3 | Sawyer, KS | social media post. |
| Jan 9, 6:41 PM CST | SNOW 3 | Sawyer, KS | SOCIAL MEDIA POST. |
| Jan 9, 6:51 PM CST | SNOW 8 | Hardtner, KS | social media post. |
| Jan 9, 6:51 PM CST | SNOW 8 | Hardtner, KS | SOCIAL MEDIA POST. |
| Jan 9, 7:11 PM CST | SNOW 6 | Medicine Lodge, KS | social media post. |
| Jan 9, 7:11 PM CST | SNOW 6 | Medicine Lodge, KS | SOCIAL MEDIA POST. |
| Jan 9, 7:14 PM CST | SNOW 7 | 2 S Medicine Lodge, KS | social media post. |
| Jan 9, 7:14 PM CST | SNOW 7 | 2 S Medicine Lodge, KS | SOCIAL MEDIA POST. |
| Jan 9, 9:03 PM CST | SNOW 3.5 | 3 E Cairo, KS | social media post. |
| Jan 9, 9:03 PM CST | SNOW 3.5 | 3 E Cairo, KS | SOCIAL MEDIA POST. |
| Jan 9, 9:42 PM CST | SNOW 10.5 | Hardtner, KS | from social media. |
| Jan 9, 9:45 PM CST | SNOW 4 | Isabel, KS | social media post. |
| Jan 9, 9:46 PM CST | SNOW 6.5 | 5 W Aetna, KS | social media post. |
| Jan 9, 11:15 PM CST | SNOW 8 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471 WWUS43 KDDC 092227 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 427 PM CST Thu Jan 9 2025 KSZ081-089-090-101200- /O.UPG.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ /O.NEW.KDDC.WS.W.0002.250109T2227Z-250110T1200Z/ Pratt-Comanche-Barber- Including the cities of Coldwater, Lake Coldwater, Protection, Pratt, Kiowa, and Medicine Lodge 427 PM CST Thu Jan 9 2025 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Heavy snow. 3 to 4 inches have already been reported. Additional snow accumulations up to two inches. * WHERE...Barber, Comanche, and Pratt Counties. * WHEN...Until 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ066-076>080-085>088-101200- /O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-Seward-Meade- Clark- Including the cities of Fowler, Greensburg, Sublette, Hugoton, Ashland, Dodge City, Liberal, Kinsley, Plains City, Meade, Lewis, Cimarron, Stafford, Satanta, Haviland, Montezuma, Macksville, St. John, and Minneola 427 PM CST Thu Jan 9 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Additional snow accumulations up to two inches. Winds gusting as high as 35 mph. * WHERE...Portions of south central and southwest Kansas. * WHEN...Until 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TATRO
3 follow-up statements
615 WWUS43 KDDC 100202 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 802 PM CST Thu Jan 9 2025 KSZ081-089-090-101200- /O.CON.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/ Pratt-Comanche-Barber- Including the cities of Coldwater, Lake Coldwater, Protection, Pratt, Kiowa, and Medicine Lodge 802 PM CST Thu Jan 9 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Heavy snow. Additional snow accumulations up to two inches. * WHERE...Barber, Comanche, and Pratt Counties. * WHEN...Until 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ043>045-062>064-075-101200- /O.EXA.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Scott-Lane-Ness-Kearny-Finney-Hodgeman-Grant- Including the cities of Lakin, Jetmore, Hanston, Ulysses, Dighton, Ness City, Garden City, Scott City, Deerfield, and Scott State Lake 802 PM CST Thu Jan 9 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Additional snow accumulations up to one inch. * WHERE...Portions of southwest and west central Kansas. * WHEN...Until 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ066-076>080-085>088-101200- /O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-Seward-Meade- Clark- Including the cities of Fowler, Greensburg, Sublette, Hugoton, Ashland, Dodge City, Liberal, Kinsley, Plains City, Meade, Lewis, Cimarron, Stafford, Satanta, Haviland, Montezuma, Macksville, St. John, and Minneola 802 PM CST Thu Jan 9 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Additional snow accumulations up to one inch. * WHERE...Portions of south central and southwest Kansas. * WHEN...Until 6 AM CST Friday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TATRO
007 WWUS43 KDDC 100657 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1257 AM CST Fri Jan 10 2025 KSZ043>045-062>064-075>079-085>087-100800- /O.CAN.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Scott-Lane-Ness-Kearny-Finney-Hodgeman-Grant-Haskell-Gray-Ford- Edwards-Stevens-Seward-Meade- Including the cities of Hugoton, Liberal, Lakin, Garden City, Dighton, Meade, Dodge City, Montezuma, Plains City, Scott State Lake, Ness City, Ulysses, Kinsley, Scott City, Lewis, Cimarron, Jetmore, Deerfield, Sublette, Satanta, Hanston, and Fowler 1257 AM CST Fri Jan 10 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ KSZ081-089-090-101200- /O.CON.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Kiowa, Protection, Medicine Lodge, Coldwater, and Lake Coldwater 1257 AM CST Fri Jan 10 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Snow and light blowing and drifting snow. Additional snow accumulations around one half inch. * WHERE...Barber, Comanche, and Pratt Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ066-080-088-101200- /O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Stafford-Kiowa-Clark- Including the cities of Ashland, Stafford, St. John, Greensburg, Haviland, Macksville, and Minneola 1257 AM CST Fri Jan 10 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Light snow. Light additional accumulation up to one half inch. * WHERE...Kiowa, Stafford, and Clark Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ UMSCHEID
933 WWUS43 KDDC 100914 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 314 AM CST Fri Jan 10 2025 KSZ081-089-090-101015- /O.CAN.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Kiowa, Protection, Medicine Lodge, Coldwater, and Lake Coldwater 314 AM CST Fri Jan 10 2025 ...WINTER STORM WARNING IS CANCELLED... Accumulating snow has ended. Light blowing and drifting snow will continue over open areas through 6 AM, but this threat will gradually diminish as northwest winds weaken. $$ KSZ066-080-088-101015- /O.CAN.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/ Stafford-Kiowa-Clark- Including the cities of Ashland, Stafford, St. John, Greensburg, Haviland, Macksville, and Minneola 314 AM CST Fri Jan 10 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... Accumulating snow has ended. $$ UMSCHEID
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 2:00 PM CST, 2 hours 27 minutes earlier. Its key messages:
- Light to moderate snow has spread northward into our area, and will continue into the evening and overnight period.
- Below normal temperatures will continue Friday through early next week.
- Pattern change toward the end of the period will support temperatures warming back up to near or just above normal.
Area forecast discussion, Jan 9, 2:00 PM CST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CST Thu Jan 9 2025 .KEY MESSAGES... - Light to moderate snow has spread northward into our area, and will continue into the evening and overnight period. - Below normal temperatures will continue Friday through early next week. - Pattern change toward the end of the period will support temperatures warming back up to near or just above normal. && .DISCUSSION... Issued at 200 PM CST Thu Jan 9 2025 KDDC radar observations early this afternoon reveal light to moderate snow has spread north from OK into southwestern and south-central KS, associated with a positively-tilted mid-level trough now emerging onto the High Plains as per recent water vapor satellite imagery. Short term ensembles agree this activity will continue to spread northward across much of our area through the afternoon and persist into this evening, with snow gradually tapering off tonight from northwest to southeast. Regarding snow totals, it has been surprising to see guidance trending upward as the event approached, which is atypical ahead of positively-tilted waves such as this one, and the overnight and early morning models did not depart from this trend. In response, the first order of business this morning was to increase snow totals across the area, with 1-3" of snow now forecast for locations along and south of an Elkhart to La Crosse line, and expand the existing Winter Weather Advisory another row of counties north, which now encompasses roughly the southeastern half of our CWA. Highest snow totals will be across the far southeastern counties (Comanche, Barber, and Pratt) where 2-3" will be common, with locally higher amounts possible. In addition, northerly winds will be elevated behind the cold front that has now cleared all of southwest KS, however the strongest winds will not overlap with the highest snow totals. So while blowing snow may be a concern, any impact will likely be minimal. Daytime Friday, the positively-tilted mid-level trough will shift east of the High Plains, with DNVA in its wake resulting in weak surface high pressure building into the central and southern plains. Any remaining cloud cover in our eastern zones will gradually erode through the morning, with all zones enjoying clear to mostly clear skies by early afternoon. Fresh snow will aid in offsetting solar insolation and the weakly downsloping winds, fostering afternoon highs only in the mid to upper 30s. Saturday into early next week, medium range ensembles agree broad, longwave troughing will remain fixed atop the CONUS, with little to no chance for precipitation across southwest KS. This pattern will foster below normal temperatures, with the warmest day appearing to be Saturday as highs reach into the low to mid 40s. Towards the end of the period, ensembles are hinting at a return of longwave ridging over the western CONUS, which would translate to temperatures warming to near or just above normal, but dry conditions continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1037 AM CST Thu Jan 9 2025 High confidence of degrading flight categories at LBL/DDC the next several hours, as light to moderate snow spreads north. TAFs include reduced visibility down to 1/2 sm in snow and some blowing snow at LBL/DDC during the 21z Thu - 03z Fri time range. North winds will increase while the snow is falling, gusting 25-30 kts, further adding to visibility limitations for several hours. Snow forecast at GCK/HYS is more uncertain, on the northwest periphery of this system, where models disagree on the longevity and amount of snow. Included about 3 hours of visibility reduced to 2 sm at HYS/GCK 00-03z Fri, but confidence is low and amendments are likely. After 06z Fri, subsidence will clear the sky rapidly, with VFR/SKC expected at all airports by 12z Fri. VFR will continue Friday, with NW winds of 10-20 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST Friday for KSZ066- 076>081-085>090. && DISCUSSION...Springer AVIATION...Turner
Hazardous weather outlook, Jan 9, 5:11 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CST Thu Jan 9 2025 KSZ030-031-043>046-061>066-074>081-084>090-101115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CST Thu Jan 9 2025 /411 AM MST Thu Jan 9 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Light snow will overspread portions of southwest and south central Kansas, generally along and south of Liberal to Dodge City to Larned, where 1 to 2 inches of snow is forecast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 3:19 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
319 PM CST Thu Jan 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Snow 1 WSW Medicine Lodge 37.28N 98.59W
01/09/2025 M3.0 Inch Barber KS Public
snowfall amount since 12:30 pm.
&&Local storm report, Jan 9, 4:16 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
416 PM CST Thu Jan 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Snow Kiowa 37.02N 98.49W
01/09/2025 M4.0 Inch Barber KS Emergency Mngr
&&
GTNearby
Winter Storm Warnings in Kansas, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.